Iowa, 2019Flooding in Iowa, April 6 to 30, 2019
April 6 to 30, 2019 · NWS FSD · 8 events in 5 counties and zones
Runoff from significant early spring precipitation during late March and early April resulted in several flooded rivers. Much of the area experienced as much as 2 to 3 inches of liquid equivalent precipitation through April 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from significant early spring precipitation during late March and early April resulted in several flooded rivers. Much of the area experienced as much as 2 to 3 inches of liquid equivalent precipitation through April 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 5:11 AM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Apr 6, 5:11 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
611 AM CDT Sat Apr 6 2019
.SHORT TERM...(Today and Tonight)
Issued at 403 AM CDT Sat Apr 6 2019
Showers and embedded thunderstorms continue to drift eastward very
early this morning, these driven by a shortwave sliding across the
region and a veering low level jet oriented from eastern NE into the
southeastern portions of our CWA. This activity will continue to
slide to the east through the early morning hours as the shortwave
tracks into central MN, and the jet continues to veer and weaken.
After mid morning, activity should be pretty limited for much of the
remainder of the day. Warm air advection will continue across the
region today, and while the potential is there for overall warmer
temperatures, highs will be dependent on cloud cover. Model rh time
sections indicate the best potential for clouds breaking to be in
the south, and forecasting highs into the lower 70s through the MO
River Valley. Back to the north and east, mid 60s looks reasonable.
Will again see an increase in showers and thunderstorms by this
evening as another shortwave lifts through eastern NE into IA
overnight and a frontal boundary begins to push in from the west.
Just like this past night, there will be weak instability across the
area, so embedded thunderstorms will again be likely. Precipitation
amounts through Sunday morning will average from around a 0.10" to
0.20", with locally higher amounts in a thunderstorm. It will be
another mild night with lows in the upper 40s to lower 50s.
.LONG TERM...(Sunday through Friday)
Issued at 403 AM CDT Sat Apr 6 2019
Any showers/thunderstorms will exit the area by Sunday afternoon as
the aforementioned boundary sweeps through the region. This will lead
to a relatively quiet period for the beginning of the week, with
Monday being the warm day of the week with most places seeing highs
in the 70s that day. A frontal boundary slides through the area later
on Monday, dropping temperatures back into the 50s and 60s for
Tuesday.
Attention then turns to the potentially impactful mid week system.
Confidence remains low, with models continuing to exhibit
differences in the track of the system, resulting in differences in
thermal profiles and QPF for our area - thus precipitation type and
amounts are still uncertain. Will continue to refine the details
over the next few days. At this point, the main theme for Wednesday
into Thursday will be for cooler temperatures and the potential for
rather significant precipitation during that period - whether it be
rain or snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 606 AM CDT Sat Apr 6 2019
Showers and isolated thunderstorms will move out of the area early
this morning, with periods of MVFR stratus affecting KFSD and KSUX
through the morning. Ceilings are expected to improve in the
afternoon. Showers and isolated thunderstorms will redevelop
tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Apr 6, 3:28 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Sat Apr 6 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-070930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
428 AM CDT Sat Apr 6 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and isolated thunderstorms are expected to redevelop
across the area this evening and continue tonight. Strong storms
are not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A significant weather system could bring rain and snow to the
region by the middle of next week. Confidence remains low on
details with the system. Continue to monitor the forecast as this
time frame approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Clay
- When
- April 6, 11:00 AM CST to April 30, 11:59 PM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River at Spencer (gage site SPWI4) crested at 2.08 feet above flood stage on April 13. The river remained in minor flood stage at the end of the month.
Flood, Clay
- When
- April 7, 2:00 AM CST to April 13, 10:30 PM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
Runoff from occasional precipitation in early April returned flooding to agricultural lands near the Ocheyedan River. The Ocheyedan River near Spencer (gage site SPOI4) crested twice during the period. The first crest was 0.29 feet above flood stage on April 8. After a brief period below flood stage from later April 8 through April 11, a second crest occurred on April 12 at 0.74 feet above flood stage.
Flood, Dickinson
- When
- April 7, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi WSW of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River near Milford (gage site MIFI4) crested twice during the period. The first crest was 1.45 feet above flood stage on April 12. After a brief period below flood stage from April 24-27, a second crest occurred on April 30 at 1.36 feet above flood stage. The river remained in minor flood stage at the end of the month.
Flood, Clay
- When
- April 7, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River near Milford (gage site MIFI4) crested twice during the period. The first crest was 1.45 feet above flood stage on April 12. After a brief period below flood stage from April 24-27, a second crest occurred on April 30 at 1.36 feet above flood stage. The river remained in minor flood stage at the end of the month.
Flood, Clay
- When
- April 7, 10:00 AM CST to April 30, 11:59 PM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River at Linn Grove (gage site LNNI4) crested twice during the period. The first crest was 0.77 feet above flood stage on April 14. After a brief period below flood stage from April 23-29, a second crest occurred on April 30 at 0.17 feet above flood stage. The river remained in minor flood stage at the end of the month.
Flood, Buena Vista
- When
- April 7, 10:00 AM CST to April 30, 11:59 PM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River at Linn Grove (gage site LNNI4) crested twice during the period. The first crest was 0.77 feet above flood stage on April 14. After a brief period below flood stage from April 23-29, a second crest occurred on April 30 at 0.17 feet above flood stage. The river remained in minor flood stage at the end of the month.
Flood, O'Brien
- When
- April 7, 10:00 AM CST to April 30, 11:59 PM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
Runoff from occasional precipitation in early April returned significant flooding of agricultural lands. The Little Sioux River at Linn Grove (gage site LNNI4) crested twice during the period. The first crest was 0.77 feet above flood stage on April 14. After a brief period below flood stage from April 23-29, a second crest occurred on April 30 at 0.17 feet above flood stage. The river remained in minor flood stage at the end of the month.
Flood, Lyon
- When
- April 7, 4:00 PM CST to April 19, 6:30 PM CST
- Where
- Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.250
Runoff from occasional precipitation in early April briefly returned significant flooding of agricultural lands near the Rock River. The Rock River at Rock Rapids (gage site RAPI4) crested twice during the period. The first crest was 1.60 feet above flood stage on April 8, with the second occurring on April 17 at 0.75 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Louisiana, April 6 to 7, 20191 death · $29,000 · 1.5 in hail · 8 events
- Tornadoes and Hail in Texas, April 6 to 7, 2019$369,000 · EF1 · 31 events
- Flash Flooding and Hail in Mississippi, April 6 to 9, 2019$417,000 · 2 in hail · 43 events
- Flash Flooding and Hail in Texas, April 6 to 7, 2019$113,000 · 1.75 in hail · 31 events
- Flooding in Minnesota, April 6 to 30, 2019$315,000 · 7 events
- Hail and Lightning Strikes in Texas, April 6, 2019$80,000 · 4 in hail · 11 events
- Tornadoes and Flood in Texas, April 6 to 8, 2019$30,000 · EF0 · 15 events
- Tornadoes and Hail in Alabama, April 6 to 8, 2019EF1 · 10 events
- Flash Flooding and Hail in Louisiana, April 6, 20192 in hail · 8 events
- Hail and Damaging Wind in Florida, April 6, 20191.75 in hail · 8 events
- Hail in Nebraska, April 6 to 7, 20191 in hail · 5 events
- Flooding in South Dakota, April 6 to 26, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833471, 833467, 833468, 833470, 833473, 833474, 833475, 833414.